my doc wants to prescribe a low dose of Wellbutrin XL (150mg/day) for a situational depression condition. from what i've read and researched it seems to be fairly mild in low dose with minimal side effects.
is there anyone out there that takes it in low dose and can give some feedback on it's effect and side-effects?
will it impair one's ability to operate complex machinery?
good, bad, ugly...whatever! just looking for info. thanks!
I've been on it for years. It shouldn't affect your ability to operate machinery or do anything requiring concentration and coordination. However, everyone reacts differently to medications in the first couple weeks, so be extra careful if you start to feel weird.
Wellbutrin doesn't usually make people as tired, foggy, or lethargic as many other antidepressants, in fact it's often prescribed for people with also have Attention Deficit Disorder. Wellbutrin doesn't have the sexual side effects that other meds have.
It makes many people feel a little energized, but it can also make you feel a little too energized, anxious, irritable or jittery, especially at the beginning. Some people feel best when they take it in the morning, I feel best when I take it at bedtime. Either way, I think it's important to take it around the same time every day. I sometimes feel a little strange if I forget to take it.
Wellbutrin often helps people control cravings. It used to be used to help people quit smoking. If you were thinking of starting a new healthy diet (not too extreme) this might be a good time. I don't think it affects your appetite, but it will seem to boost your will power. A lot of people lose weight in the first couple months.
Don't worry if you feel thirsty after starting it. I consider this one of the best side effects because it reminds me to drink water. Constipation is also fairly common, so you might want to increase your fiber and water intake while taking it.
If you take any other medications, be sure to tell your doctor and pharmacist. Also if you've ever been anorexic or bulimic, tell your doctor, because it might not be safe for you. Read the package inserts for warnings and contraindications.
When starting and stopping this medication, you must taper your dose gradually. Never increase or stop taking it without discussing it with your doctor. I went off it for a couple months and I didn't have any difficulty with the normal withdrawal side effects. But I felt like I coudn't think straight. The depression came back really strong very suddenly.
I've lost a lot of hair in the 10 years I started the medication. There is no proof it's due to Wellbutrin though. It could also be due to the Ibuprofen I take for knee and back pain.
You might get conflicting information about whether or not it's safe to drink alchohol. It's mentioned on some, but not all, info summaries for the med. My doctor and pharmacist agreed that it's safe to have a drink as long as it's at least 2 hours before or after taking your pill.
After saying all that, I noticed that you used the term "situational depression" to describe your condition. In general, I would urge someone with situational depression to start with exercise and/or counseling. Exercise has proven to be as effective as antidepressants, and it has 50 other health benefits too. I would pursue counseling either for the issue that triggered your depression, or for cognitive therapy to give you tips for dealing with stress and negative feelings (and improve your resilience). You could learn tips that will help you in many aspects of your life.
If I had it all to do over again, I would have tried those methods first, particularly if I knew I had situational depression.
Medication is still the best hope for people with serious clinical depression and for people who are suicidal. But not for someone with mild or temporary depression. These are serious medications that affect the way your brain functions. I've been on it for so long, it may have changed my brain permanently. I don't think they've done any really long term research studies to know what affects it will have 10, 20 years later. I worry that my brain is no longer able to bounce back on its own. I'm afraid that I might have to stay on medication for the rest of my life. Don't put yourself in that position unless you really need it.